Hypoglycaemia

Hypoglycaemia is a low blood glucose level. It is also known as a hypo, insulin reaction or low blood glucose.

Hypoglycaemia can occur in people with diabetes using insulin, and certain diabetes medications. It usually occurs when the blood glucose level falls below 4mmol/L.

Diabetes medications that stimulate insulin production can cause hypos.

Chemical Name Brand Name
Gliclazide Diamicron, Glyade, Diamicron MR, Nidem
Glibenclamide Daonil, Semi Daonil, Glimel
Glimepiride Amaryl, Dimirel
Glipizide Melizide, Minidiab
Repaglinide Novonorm

It is important if you are using these medications or insulin to be aware of the signs and symptoms of hypoglycaemia and how to treat it.

It is important to be aware of the signs and symptoms
of hypoglycaemia and how to treat it

Causes of hypoglycaemia

  • Delayed or missed meal, or a meal with too little carbohydrate
  • Extra strenuous or unplanned physical activity (hypo may be delayed up to twelve hours)
  • Alcohol (especially on an empty stomach)
  • Too much insulin or medication for diabetes.
  • Vomiting (unable to tolerate food)

Signs and symptoms of hypoglycaemia

If you have a low blood glucose level, the body does not have enough energy to do its work. It can cause the following:

  • Feeling weak, or shaky
  • Sweating
  • Headache
  • Feeling light headed or dizzy
  • Tingling round the lips
  • Lack of concentration
  • Behaviour change: tearful/crying or aggressive/irritable
  • Hunger
  • Racing heart beat

w_000010547363_woman-headache_452x339px

w_monitoring-type-2-blood-glucose_452x295px

What to do if you think you are having a hypo?

If possible check your blood glucose level. If this is not possible, treat as for a hypo. If in doubt – treat!

Treatments for hypoglycaemia

Have some quick acting/easily consumed carbohydrate. For example:

  • ½ can regular (not diet) soft drink, or
  • a small bottle of juice, or
  • a junior popper, or
  • 3 teaspoons of sugar or honey, or
  • 5-7 jelly beans

These are equal to 15 grams of carbohydrate. If you use glucose tablets make sure you read the package to get the right dose.

What next?

Depending on the severity of your hypo, your circumstances and what is available to you, the following steps are recommended. Eat your next meal if it is due in the next 20 minutes, as you will need some longer acting carbohydrates to keep your BGL from falling again. Otherwise suggested choices are:

  • a piece of fruit, or
  • 1 glass of milk or soy milk, or
  • a sandwich, or
  • 2-3 pieces of dried fruit (apricots or figs), or
  • 1 small tub of low fat yoghurt

If you are not feeling better 10 minutes after your first hypo treatment, recheck your BGL (if possible). If it is not rising, repeat the first step.

Glucagon

Glucagon is a hormone available on prescription. It can be injected in cases of severe hypoglycaemia (where the person cannot swallow or is unconscious or fitting). Glucagon stimulates the release of glucose from the liver and will raise the blood glucose 10 minutes after injection and lasts for about half an hour.

It is recommended that people with diabetes who are using insulin discuss glucagon with their doctor. Those at greatest risk of severe hypoglycaemia are pre-school and school age children, those with frequent episodes of hypoglycaemia and people who have lost the ability to recognise a hypo (hypoglycaemia unawareness).

Glucagon will need to be administered by someone other than the person with diabetes, so family members and/or friends need to be trained in its use. Glucagon is dispensed as a dry powder in an ampoule together with a pre-filled liquid containing syringe. This needs to be mixed together before giving into the outer, upper arm, the front, middle of the thigh or the buttock. If people are unsure of when and how to administer it, they should see a diabetes educator.

Glucagon should be stored in a cool place and has an expiry date. It is important that a rapidly absorbed carbohydrate be given after recovery from a hypo and the usual hypoglycaemia protocol followed to prevent its recurrence.